We’d love to know what you think about our new site.
My saved pages
Breast cancer is far less common in the under-50s, but this can leave younger people...
For people affected by triple negative breast cancer to get together, share experiences...
Secondary breast cancer is cancer that has started in the breast and spread to other...
I have my last cycle of Docetaxel next week and so far have suffered very few side effects. Just extreme fatigue for the 4th/5th dayish and some neuropathic pain the first time which was treated with gabapentin the last time around and I sailed through the whole cycle unaffected by anything but tiredness.
My final 3 cycles will be FEC-T and the last time the nurse said fewer people have problems with FEC-T so if I am ok on Docetaxel i should have no problems with FEC-T.
My question is......of those of you who have had these two cytotoxic treatments for breast cancer, which one gave you the most problems, if any??
I am dreading the FEC-T as I felt quite happy with my lack of side effects and have been able to cope with day to day living, school runs, early mornings etc no problem. Even managed to do a few hours work the last couple of weeks. Many blogs on the internet, say FEC-T was a nightmare and now I am worried about the last half of my chemo being problematic.
Anyone willing to share their experience of these two and which was worse please?
I cant give you a comparison as have my 3rd FEC tomorrow then on to 3 Docetaxel after but I have had no serious S/E with FEC. Took the anti sickness drugs as told, bit tired at times but manageable & probably caused mainly due to the fact I stay up too late. I have heard the FEC has less effects so I hope you breeze through it which sounds as if you might.. I am worried about the Docetaxel S/E's. Sorry I cant help with your question but just wanted to share my LACK of S/E's on FEC to try & ease your fears.
Take care xx
Thanks Suzie, that does help. There are plenty of places to find 'textbook' side effects for both drugs but everybody is different and rarely follow the textbooks.
Seems like you and I are on a similar journey only flipside! I wonder why they gave you your chemo the other way around? Is there a method in their madness or just randomness?
perhaps you will let me know how your Docetaxel cycle goes next month? you are a week ahead of me. My first FEC will be 23rd feb.
Have you had your FEC through hand/arm or via a PICC line?
I just need to know I can carry on with my parenting responsibilities and everything else that needs doing otherwise I am in trouble!
Thanks Suzie - good luck tomorrow.
Hi,FEC-T regimen is usually given in two parts. You're already having part one, Docetaxel/Taxotere (same chemo). The initials FEC-T stand for: fluorouracil, epirubicin, cyclophosphamide, Taxotere. Your last three chemo sessions will be FEC. Most people find FEC's S/E's less severe than Tax, I did. The first week of my EC cycle I felt tired and nauseous, second week reasonably well and third week normal. FEC does make some patients very sick, but this can be controlled with tablets, I hope you don't suffer but if you do ask for Emend as it WORKS.Good luck, I feel you'll be OK - anyone who can cope with Tax can probably cope even beeter with FEC.
Thanks Libby. Fingers crossed for me then. not like I can avoid it anyway but always nice to be prepared. I guess i must be having T-FEC then??? :-) Do you know why they sometimes give it in that order?
I think it's just an Onc's decision re which order the two parts are given. Have you had an mri scan since starting chemo? I had 2xEC followed by 4xTax, after 2EC had mri which showed little shrinkage of my lump, so onc changed me to Tax for chemo 3, Tax has shrunk my tumour from 5cms to about 2cms. Maybe your onc wanted to see the effect Tax had on your tumour? Each of us are individual cases, and your onc will have made the best call for you.
No idea why they gave me chemo other way round unless its something to do with me already having had a mx & so no tumour to try to shrink ? Maybe its because I live in France & thats how they do it here ?
When I had my mx I had a port catheter fitted at the same time. Its under the skin just above my remaining right boob. Not painful at all - in fact I forget its there unless I lie on it funny. I put an anaesthetic patch over it an hour before & dont feel a thing when the put needle in. Its been great as I am a needle phobiac & also my veins take a dive when a needle comes within a mile of me.
Well better go get showered & ready for hosp. Its the waiting around thats the worse - my app was at 11 last time & I didnt get to see anyone before 1 so was just sat in waiting room twiddling my thumbs. Hope its not like that today but not holding my breath.
Take care - keep positive as thats the way to go - today we are 1 day closer to recovery than we were yesterday xx
I also had FEC-T, my first three cycles which were the FEC the only side effects were sickness, my last three cycles were taxotere and the side effects were awful. Make sure you have diclofenic (not sure if that is spelt right) it relaxes your muscles. I think I was ok for the first couple of days and then the SE kicked in, I had shooting pains up and down my legs which used to wake me up, it was such a weird and painful feeling. After my first cycle of taxotere I was was given the diclofenic, make sure you start taking them as soon as you get home and for about 6 days thereafter. School Runs etc.. I could not anything for about 6 days after treatment, but then again everyone is different.
Good luck and let me know how you get on x
I have had my Taxotere (Docetaxel) first, the first one floored me with fatigue and I had the most excruciating back and hip joint pain on the 6th day after chemo. I don't know if this is similar to the pains you had with FEC but I could barely walk, lay still, sit or anything in fact and actually cried with the pain which only lasted a couple of days. My Oncologist then prescribed Gabapentin to be taken for 7 days from the first day after chemo and I sailed through the last cycle with nothing but tiredness. I am hoping the next cycle will be the same.
It does seem then, that the FEC cycles create more problems and side effects than Docetaxel, so fingers crossed if I can get through the T the FEC won't bother me either. I will mention the diclofenic to my onc next week, if I am one of those people that the drugs affect neuropathically then maybe he will pre-empt the situation and agree to prescribe that when I start FEC.
When I was first diagnosed, it was the surgery I was dreading but actually, it seems so superficial in relation to dealing with the drugs!
My mum is currently having fec-t chemo, she too seemed fine with fec part slightly sicky feeling but able to go out and about however the taxatore 1st session was altogether different experience!
No one had warned her of pains, she was in agony unable to walk with pains in legs and then pain throughout whole body she saw gp who said take paracetamol this obviously didnt even come close to touching the pain. she then was given co codamol and ibrufen this seemed to help but she was bed ridden which was scary for her and us as I have never seen her look so poorly. She was imagining the worst if only they had pre warned her of possibilty of pains they had only mentioned pins and needles sensation she would of been prepared.
She has just had 2nd taxatore on monday so we are keeping everything crossed that the SE dont hit as hard this time they started approx 3 days post treatment and apparantly your immmune system drops quicker as well.
Wishing you all a speedy recovery, my love and thoughts go to you and your families...xxx
PLEASE PLEASE tell your mum to ask for gabapentin before the chemo (I usually see my onc the day before and he prescribes anything I need). I was crying with the back and joint pain and could barely walk to the bathroom and even sitting on the toilet was excruciating (TMI I know!) but felt absolutely nothing the last time because I took the gabapentin. I tried ibuprofen last time too but the pains are not caused by inflammation or muscle tissue. It is a neuropathic pain (it affects the nerves hence the excruciating pain). She does not need to suffer the next time.
Thanks for your input, I am worrying less about the FEC treatments now - seems they are mild in comparison to T.
Good luck. X
Thank you so much for the advice, my Mum spoke to her onc and he seemed to dismiss idea for different pain relief said that its fine to carry on with paracetamol grrrr but I will pass on your great tip.I have just spoken to her and at present she seems fine, long may it continue.
Im sorry to hear you suffered so much before the right medication was given to you but thankful they gave you something so you no longer had to go through such agony. you did make me chuckle with your tmi thanks for the smile xxx Good luck with your fec treatment I hope you have no SE ands I think your right it hopefully it is milder Keep fighting you will beat this xxxxxxxxx
I am sorry to hear your mum is suffering too :-( I spoke with my mum today and the pains have kicked in again, at the moment just in her knees. I have asked her to ask about Gabapentin too as it sounds like what is needed from tinkers great advice I just hope they both can find something that makes them feel better its heartbreaking to see them suffer.Wishing your mum a speedy recovery x
If you have any questions about Macmillan, or would like to talk to someone about cancer, we have a team of experts who can help.
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ.